Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Great Advice Concerning Using Creatine As A Supplement By Multiple Myeloma Patients With Serious Peripheral Neuropathy

Home/Uncategorized/Great Advice Concerning Using Creatine As A Supplement By Multiple Myeloma Patients With Serious Peripheral Neuropathy

Great Advice Concerning Using Creatine As A Supplement By Multiple Myeloma Patients With Serious Peripheral Neuropathy

Last week I received a well written and fascinating e-mail from researcher Dr. Frank Heasley.  Great stuff!

I have some results from personal experimentation which I feel should be brought to your attention.

I began taking dex and revlimid about a year ago, when my light chains and m-spike began to rise rapidly. They have been effective in reducing both, and I’m now down to an m-spike of 0.3gm/dl (or less – I have new labs to do today).

Both have, however, caused an array of side effects, including muscle cramps in both feet, hands, neck and back, peripheral neuropathy (PN) and tremors. My hands and fingers shake badly when I’m trying to do fine work, or when I’m nervous. This has gotten to the point that I normally cannot hold a pen or write my own name. Due to the dex, I have also developed significant muscle weakness.

In researching these problems, I found this article:
Creatine supplementation attenuates corticosteroid-induced muscle wasting and impairment of exercise performance in rats
jttp://jap.physiology.org/cgi/content/full/102/2/698


Reasoning that muscle metabolism is the same in both rats and humans, and that creatine has been used by body builders for years without deleterious effects, I decided to try it.

I began taking 10 grams per day, in two doses, which is actually less than most body builders take. (I heat 4oz water to nearly boiling, dissolve a heaping teaspoon of the creatine, and then some instant decaf, sweetener and milk, and drink immediately).

Within a couple of days, the tremors and muscle cramps stopped. My energy returned to normal levels, pain diminished markedly and I regained significant strength.

It is important to note that when I stop taking the creatine, the tremors, cramps, weakness and pain return within a day or so.

There are a number of theoretical concerns with taking creatine, notably that it could be hard on the kidneys, although there is no evidence to support this idea. (see: http://en.wikipedia.org/wiki/Creatine.

My kidneys are fairly weak, but my creatinine clearance levels have, if anything, improved.

So far, the myeloma markers have continued to fall, so it doesn’t look like the creatine is interfering with the anti-myeloma effects of the dex or revlimid, but I’m keeping a close watch on this.

Please do not take this as medical advice – I’m not a physician, and if you want to try creatine, be sure to discuss it with your own doctor first.

Added note: Creatine has been shown to inhibit Varicella zoster (and other herpetic viruses) and may also be useful against shingles. (See: Does supplemental creatine prevent herpes recurrences? http://www.ncbi.nlm.nih.gov/pubmed/11516222)

Regards,
Frank Heasley, Ph.D.
Bacteriology, UC Berkeley, 1978

Thanks for granting me permission to run this for all of my readers, Frank!  This type of “out of the box” thinking can really help a lot of multiple myeloma patients and caregivers.  I also suffer an unsteady hand and lots of other PN symptoms.  I am going to try this myself!
Feel good and keep smiling!  Pat